Minnesota, 2011

Winter Weather in Minnesota, February 11, 2011

February 11, 2011 · NWS ARX · 1 event in 1 county or zone

One person was killed and two others were injured in a four vehicle crash on February 11th. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed and two others were injured in a four vehicle crash on February 11th. The accident occurred on an icy U.S. Highway 63 south of Spring Valley (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 11, 8:11 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 11, 8:11 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CST FRI FEB 11 2011

.UPDATE...
OVER THE PAST FEW HOURS...THE CLOUD AND PRECIPITATION FORECASTS HAVE
BEEN QUITE INTERESTING. FIRST OFF...THE SNOW THAT WAS AROUND THE
FORECAST AREA DURING THE AFTERNOON HAS RAPIDLY PUSHED OFF TO THE
EAST...WITH HALF OF IT ALREADY MOVED INTO LAKE MICHIGAN. CLOUDS ARE
FOLLOWING SUIT AS WELL...WITH THE WESTERN HALF OF THE FORECAST AREA
NOW SCATTERED OR CLEARED OUT PER LATEST 11-3.9UM SATELLITE IMAGERY.
UP TO THE NORTHWEST...LATE THIS AFTERNOON A LARGE STRATUS DECK WAS
PRESENT OVER NORTHERN MINNESOTA INTO NORTHWEST ONTARIO...UNDER AN
UPPER LEVEL SHORTWAVE TROUGH. IN ADDITION...KDLH RADAR AND SURFACE
OBS SHOWED SCATTERED SNOW SHOWERS WITH THE CLOUDS. INITIALLY IT WAS
THOUGHT THAT THE TROUGH WAS SUPPORTING THE CLOUDS AND SNOW
SHOWERS...SO THE PLAN WAS FOR IT TO COME ACROSS AREAS ALONG AND
NORTH OF I-94 BETWEEN 03-06Z. THIS IS VERY SIMILAR TO THE TIMING
0.5-1 KM RH FROM THE 11.18Z NAM. HOWEVER...AFTER 6 PM...THESE CLOUDS
AND SNOW SHOWERS HAVE RAPIDLY FALLEN APART. THEREFORE...THEY WERE
LIKELY DIURNALLY INDUCED...WHICH WOULD MAKE SENSE SEEING SOMEWHAT
STEEPER LOW LEVEL LAPSE RATES ON THE 00Z INL SOUNDING. WITH THE
CLOUDS CLEARING OUT AND THE ONLY OTHER CLOUDS BEING SOME CIRRUS
ACROSS THE DAKOTAS...HAVE ADJUSTED THE FORECAST TO A CLEARER TREND
FOR TONIGHT INTO SATURDAY MORNING. PLENTY OF WESTERLY WIND AND BEING
IN THE WAKE OF A WARM FRONT NOW IN CENTRAL WISCONSIN SHOULD KEEP
TEMPERATURES FROM DROPPING TOO MUCH...DESPITE THE CLEARING.
THEREFORE...NO CHANGES MADE TO TEMPERATURES.

ON A SIDE NOTE...COMPARED THE 00Z 925MB RAOB DATA WITH DEWPOINT
DEPRESSIONS FROM THE PAST FEW RUNS OF THE GFS AND NAM. BOTH OF THE
MODELS WERE 3-5C TOO MOIST ON DEWPOINT DEPRESSIONS...AND BOTH
SUGGESTED THAT A LOW STRATUS DECK SHOULD HAVE BEEN IN PLACE BEHIND
THE SNOW THAT MOVED THROUGH THIS AFTERNOON. SO LOW LEVEL MOISTURE
LOOKS TO BE SOMETHING TO BE WARY OF FROM THE MODELS AS WE HEAD INTO
A WARMER PATTERN...ESPECIALLY WITH WESTERLY FLOW.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FIRST CONCERN IN THE SHORT TERM WILL BE SNOW CHANCES/ACCUMULATIONS
SATURDAY...THEN MILDER CONDITIONS FOR SUNDAY/MONDAY.

SURFACE ANALYSIS THIS AFTERNOON HAS A NORTH/SOUTH ORIENTED WARM
FRONT PUSHING EAST ACROSS CENTRAL MN AND CENTRAL IA. RADAR MOSAIC
AND SURFACE OBSERVATIONS SHOWING SOME VERY LIGHT/NON-MEASURING LIGHT
SNOW ACROSS SOUTHEAST MN INTO WESTERN WI IN THE WARM AIR
ADVECTION/ISENTROPIC LIGHT. THERE WERE A COUPLE SITES REPORTING
REDUCTIONS IN VISIBILITY BELOW 2SM IN MORE VIGOROUS SNOW SHOWER
ACTIVITY...HOWEVER AREA WEBCAMS IN THOSE LOCATIONS ONLY SHOWING JUST
WET PAVEMENT. OTHERWISE...AS OF 2 PM...TEMPERATURES RANGED FROM 10
DEGREES AT MEDFORD WISCONSIN...TO 30 IN CHARLES CITY IA JUST AHEAD
OF THE WARM FRONT.

11.12Z GFS/NAM AS WELL AS THE 11.15Z SREF ALL IN DECENT AGREEMENT
THROUGH THE SHORT TERM.

FOR TONIGHT...WILL CONTINUE TO SEE THE WARM FRONT MAKE EASTWARD
PROGRESS ACROSS THE AREA. SOME PRE-WARM FRONTAL -SN CAN BE EXPECTED
THROUGH THIS EVENING BEFORE THE FRONT EXITS EAST OF THE REGION
AROUND MIDNIGHT. ONLY A DUSTING AT BEST EXPECTED WITH THE SNOWFALL.
OTHERWISE...LOOK FOR TEMPERATURES TO SURGE IMMEDIATELY BEHIND THE
WARM FRONT ON BREEZY WEST WINDS INTO THE MID/UPPER 20S...THEN TRAIL
OFF INTO THE UPPER TEENS/LOWER 20S BY MORNING AS SKIES BECOME PARTLY
CLOUDY AFTER MIDNIGHT AND WINDS SLACKEN.

SURFACE LOW PRESSURE WILL MOVE SOUTHEAST TOWARD THE AREA FROM
SASKATCHEWAN ON SATURDAY. MODELS SHOWING A CONSISTENT/FAIRLY STRONG
WARM AIR ADVECTION AND 850-700MB FRONTOGENETIC SIGNAL MAINLY ALONG
AND EAST OF THE I-94 CORRIDOR. THIS SYSTEM BEING AIDED A BIT DUE TO
MORE UPPER LEVEL SUPPORT WITH LEFT-EXIT REGION OF THE CURVED
UPPER-LEVEL JET MOVING OVER THE AREA. FORCING WITH THIS SYSTEM
EXPECTED TO DROP 1-2 INCHES OF SNOW MAINLY NORTHEAST OF THE I-94
CORRIDOR WITH LESSER AMOUNTS SOUTHWEST. AS THIS SYSTEM DEPARTS EAST
OF THE AREA ...THERE MAY MAY SOME RESIDUAL LOW-LEVEL STRATUS AND
SLIGHT CHANCE OF LIGHT SNOW/FREEZING DRIZZLE NORTHEAST OF I-94.
OTHERWISE...LOOKING FOR SKIES TO CLEAR FROM SOUTHWEST TO NORTHEAST
AFTER MIDNIGHT.

ANOTHER LOW PRESSURE SYSTEM ORIGINATING FROM EAST OF THE CANADIAN
ROCKIES WILL RIDE THE NORTHWEST FLOW ALOFT INTO THE GREAT LAKES
SUNDAY/SUNDAY NIGHT. MOST OF THE CLOUD COVER ASSOCIATED WITH THIS
SYSTEM IS EXPECTED TO BE OVER NORTHERN/NORTHEAST WI. OUR AREA WILL
SEE PARTLY TO MOSTLY SUNNY SKIES IN THE WARM SECTOR OF THE LOW WITH
0.5-1KM TEMPERATURES SURGING INTO THE PLUS 5-9C RANGE. BASED ON
THIS...HIGHS ON SUNDAY SHOULD HAVE NO PROBLEMS PUSHING INTO THE
UPPER 30S TO A FEW LOWER 40S. AS THE LOW PUSHES EAST OF LAKE
SUPERIOR SUNDAY NIGHT...A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE
AREA COOLING US BACK INTO THE MID/UPPER 20S.

RIDGE OF HIGH PRESSURE THEN BUILDS EAST INTO THE AREA FROM THE
PLAINS ON MONDAY FOR MOSTLY SUNNY AND MILD CONDITIONS.  THE
0.5-1.0KM TEMPERATURES WILL BE A BIT COOLER IN THE ZERO TO MINUS 4C
RANGE...SO HIGHS SHOULD TOP OFF MID/UPPER 30S.

WITH MILDER TEMPERATURES ON THE HORIZON...INTEREST TURNS TO SNOWMELT
AND RUNOFF POTENTIAL INTO AREA RIVERS AND STREAM. HAVE THEREFORE
INCLUDED A HYDROLOGY DISCUSSION BELOW TO COVER THIS ISSUE.

.LONG TERM...TUESDAY THROUGH THURSDAY

11.12Z ECMWF/GFS SHOWING GOOD RIDGE BUILDING OVER THE CENTRAL CONUS
INTO NEXT WEEK. BOTH MODELS HINT AT AT A WEAK MID-LEVEL TROUGH
MOVING THROUGH THE RIDGE TUESDAY NIGHT INTO WEDNESDAY. LOOKS LIKE WE
MAY HAVE A SLIGHT CHANCE OF RAIN OR FREEZING RAIN FROM THIS FEATURE
TUESDAY NIGHT MAINLY ACROSS THE FAR SOUTHEAST. BOTH MODELS THEN
SHOWING BROAD AREA OF LIFT ON THURSDAY AHEAD OF A DEEP TROUGH OF LOW
PRESSURE OVER THE WESTERN CONUS. LIFT ASSOCIATED WITH WEAK EMBEDDED
SHORTWAVE TROUGHS GETTING EJECTED FROM THE MAIN TROUGH MAY BE ENOUGH
TO GENERATE SOME LIGHT RAIN ON THURSDAY AND LIGHT RAIN OR FREEZING
RAIN THURSDAY NIGHT. MODELS THEN DIVERGE A BIT IN THEIR RESPECTIVE
SOLUTIONS ON FRIDAY. THE GFS IS A BIT MORE AGGRESSIVE IN SHOVING LOW
PRESSURE THROUGH THE CENTRAL CONUS WHILE THE ECMWF HAS A MORE
AMPLIFIED RIDGE OVER US...THEREBY TAKING THE LOW FURTHER NORTH
THROUGH THE NORTHERN PLAINS. TOOK A MIDDLE OF THE ROAD APPROACH FOR
NOW AND INCLUDED A CHANCE OF RAIN SOUTH OF I-90 AND A RAIN/SNOW MIX
NORTH. OTHERWISE...LOOKS LIKE A PROLONGED PERIOD OF ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION...TONIGHT AND SATURDAY

CLOUDS AND SNOW HAVE RAPIDLY MOVED EAST OF THE TAF SITES THIS
EVENING...WITH EITHER SCATTERED OR CLEAR SKIES EXTENDING BACK INTO
WESTERN MINNESOTA. GO FARTHER WEST AND ONLY SOME CIRRUS OR
ALTOSTRATUS IS PRESENT OVER THE DAKOTAS. THEREFORE...CONDITIONS LOOK
TO REMAIN VFR AT LEAST FOR TONIGHT. WESTERLY WINDS OF 10-15 KTS IN
THE WAKE OF THE WARM FRONT THAT RECENTLY MOVED THROUGH SHOULD
PERSIST THROUGH THE EVENING...THEN DIMINISH AND BACK TO THE
SOUTHWEST AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS.

ON SATURDAY...YET ANOTHER WARM FRONT WILL BE MOVING ACROSS THE TAF
SITES...WHICH IS HELPING TO PRODUCE THE CURRENT CIRRUS AND MID
CLOUDS IN THE DAKOTAS. SOME SNOW IS LIKELY WITH THE FRONT...
PRIMARILY FROM KLSE NORTH AND EASTWARD DURING THE AFTERNOON. VERY
LITTLE IF ANY ACCUMULATION IS EXPECTED...WITH VISIBILITIES ONLY
DROPPING TO MVFR. BIG PROBLEM NOW IS CEILINGS ON SATURDAY GIVEN THAT
THE AIR FROM THE DAKOTAS INTO THE TAF SITES IS DRIER THAN WHAT
MODELS PROGGED IT TO BE RIGHT NOW. WITH THE 00Z TAFS...BACKED AWAY
FROM MVFR CEILINGS...WITH ONLY A MENTION OF A SCATTERED MVFR DECK.
MAY PULL THESE COMPLETELY OUT IF TRENDS CONTINUE FOR THE 06Z TAFS.
ANOTHER ITEM OF CONCERN IS WINDS BEHIND THE SECOND WARM FRONT...
WHICH COULD GUST FROM THE SOUTHWEST UP TO 25 KT AT KRST IN THE
AFTERNOON. NO GUSTS MENTIONED AT KLSE AT THIS TIME...HOWEVER.

&&

.HYDROLOGY...THIS WEEKEND THROUGH NEXT WEEK

TEMPERATURES ARE FORECAST TO WARM NICELY BACK INTO THE 30S AND LOWER
40S FOR THIS WEEKEND AND THROUGH NEXT WEEK. THESE WARM TEMPERATURES
ARE EXPECTED TO HELP TO SETTLE AND MELT THE SNOW PACK SOMEWHAT.

THE BIG QUESTION IS HOW THIS WILL AFFECT THE VARIOUS CREEKS AND
RIVERS ACROSS THE REGION. THE CURRENT FEELING IS THAT MUCH OF THE
WARMING IN THE FIRST 3-5 DAYS /THROUGH THE MIDDLE OF NEXT WEEK OR
SO/ WILL RESULT IN SETTLING AND MELTING. THIS WILL SERVE TO SETTLE
THE OVERALL SNOW PACK AND CONSOLIDATE IT INTO A MORE SHALLOW LAYER.
BUT NIGHT TIME TEMPERATURES ARE EXPECTED TO FALL BACK BELOW
FREEZING...WHICH WILL LIMIT THE FULL MELTING POTENTIAL...AND LIMIT
HOW MUCH WATER ACTUALLY TRAVELS INTO DRAINAGE SYSTEMS AND OUR CREEK
AND RIVER SYSTEMS.

THEREFORE...IT IS EXPECTED THAT VERY LITTLE CHANGE IN CREEK AND
RIVER LEVELS WILL BE SEEN UNTIL PERHAPS THE MIDDLE OF NEXT WEEK.
THEN...AFTER SEVERAL DAYS OF THIS SLOW MELTING...WE MAY START TO SEE
SOME MINOR RISES OF A FOOT OR LESS BY THE END OF NEXT WEEK.

A SLOW MELT SCENARIO LIKE THIS IS EXACTLY WHAT IS NEEDED TO KEEP OUR
FLOOD RISK AS LOW AS POSSIBLE THIS SPRING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...AJ
SHORT/LONG TERM...DAS
AVIATION...AJ
Hazardous weather outlook, Feb 11, 2:56 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CST FRI FEB 11 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-121200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
256 PM CST FRI FEB 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-121200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
256 PM CST FRI FEB 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ONE TO TWO INCHES OF SNOWFALL ACCUMULATION WILL BE POSSIBLE MAINLY
NORTHEAST OF THE INTERSTATE 94 AND 90 CORRIDOR DURING THE DAY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Fillmore

When
February 11, 9:38 PM CST
Where
Fillmore forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$8,000
Reported by
Newspaper
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

An icy roadway caused a four vehicle accident on Highway 63 two miles south of Spring Valley. Two people were injured and a female passenger died in the crash.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Fillmore2011-02-1118FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276496.